Hi again! Mom broke her hip in July and has been in rehab since. Ugh!! Very traumatic! She has gone from bad to worse to ok. Think we are on the up-hill battle possible as she is starting to use the walker part-time and she is eating puree'd food. Question is that she gets very "afraid" and moody so the rehab just put her on ritalin...to calm her down. Does this make sense to anyone? Now, she seems more filled with anxiety during feeding etc. She is on about 20 other meds(many medical problems) and when I read the warnings on ritalin it all seems to interact. Should I be trusting the dr. at the facility that he knows what he is doing??? Any advice. I wish she could have her primary dr. back...and she could be back home.
I don't know anything about Ritalin, but you are entitled to ask another doctor for a second opinion. Or, ask a pharmacist if all those meds don't interfere with one another.
My Mom broke her hip also, and after an operation and an attempt at rehab was never able to walk again or come home. So it is a VERY positive sign that your Mom is walking. I hope for her continued improvement.
I'm sorry to hear about your mom. My mom was not strong enough to have surgery on her hip, so it was strict bed rest for 4-6 wks. She had all types of urinary issues, but I believe that has been cleared up now that she has become a bit mobile. She is just so darn moody now! She screams and yells and now she flings her arms around when we try to feed her. It is totally frustrating. Her rehab dr. put her on ritalin last Friday to "quiet" her, but I guess you are right....I will definently put a call into her primary dr. (who we know quite well). Thank you and once again, sorry to hear about your mom.
That is an interesting choice of medication for your Mom. Ritalin is a stimulant. It is prescribed for children with Attention Definicit Disorder but in that particular circumstance it works the opposite. I don't know all the whys but there are a number of medications that have "opposite" effects on kids with ADD. Cold medications that normally put kids to sleep would totally hype up my daughter but a stimulant would calm her down. Knowing that Ritalin is a stimulent I do wonder why the doctor would chose that medication for her.
Drug interactions are a problem, especially with the elderly if they are on multiple medications. Make friends with your pharmacist. They are much more knowledgable about drug interactions and side effects then your physician. Most pharmacist are more than willing to sit down with you and go over the medication list with you. You just have to ask.
Are your Mom's episodes at a particular time of day, all the time, or just sometimes? It could be sundowning or could just be the stage in the dementia she is in. Anxiety, paranoid, and angst are not uncommon. If it happens at a specific time of the day more so than others (usually in the late afternoon and evening) it is called sundowning. The right medications can help without zonking her out. I would check with her physician to see what he has to say about this as well.
I do wish you luck with your Mom and hope you find the answer that you need.
My mother's anger and hostile behavior seems to be an all day event now that she is on ritalin (which has been about a week now). Good thing (in a weird way) is that she is now swinging at the nurses and they are documenting it for the dr. so maybe things will be changed come Monday. She would be frustrated, but this is over-the-top swinging, violent outbursts, screaming. She has previously had confusion during late afternoon, but even that seemed to be controlled....this is out of control.
Thanks for your opinions and advice.
Evidently the ritalin was not the right medication. I am glad the staff is documenting the behavior and the doctor will know to change the medication. I have come to the conclusion that some are just going to be angry. With Mom... we just try to keep the lid on as the pot boils so that others can live with her. She is on antidepressants and antianxiety medication and I still get phone calls like I got today with her crying hysterically. She thinks she want to go to another place (home) but I realize that she wants to go to another time when she was not a prisoner of her own mind but that is impossible to explain to her. I know that she will have to get worse before it gets any better. All we can do is try to take the edge off her anger and hostility until she forgets.
So I agree.... you just have to control the over the top behavior with medication as best you can and hope she settled down at some point. It is difficult to what what this disease can do to our loved you but know you are doing the best you can. I will keep you both in my thoughts and prayers....